Hello Molly: An Old Drug With a New Name

MJS_Molly_drug2By: Jeff Langworthy, Salt Lake County Youth Services Clinician

There is an old drug with a new name that has been making its way into the hands of America’s youth and recently is being promoted by pop culture.

The party drug Ecstasy or ‘X’ has been around for years. The active ingredient of Ecstasy is MDMA. Before it became illegal, MDMA was prescribed to treat mild psychiatric disorders. The new drug is called “Molly”, and many are saying it is “pure” MDMA. Unfortunately, users of this drug are not always getting what they paid for. According to the U.S. Drug Enforcement Administration, today’s Molly is often not MDMA but a toxic mixture of lab-created chemicals. The DEA reported that only 13% of the Molly seized in New York state over the past 4 years actually contained MDMA.

This new synthetic drug produces a similar euphoria like MDMA but can have terrible side effects. These chemicals can cause rapid heartbeat, high blood pressure, blood vessel constriction and sweating, and can cause the body to stop regulating its own temperature. Further, the drug can cause panic attacks, seizures, depression and even psychosis.

Because the criminals that make these synthetic drugs show little regard to the dosage strength and are frequently changing the formulas the users just have no idea what they are ingesting. In fact, officials have actually discovered completely different chemicals in drugs sold in the same packaging. Makers are now offering the drug in different forms. Now it comes in tablets, capsules, powder, and an injectable form. The DEA has also seen the drug applied to blotting paper, like LSD.

Synthetic drugs like Molly, Spice, Bath salts, and salvia are currently the fastest growing drug problem in the US. Because of this Congress has passed the Synthetic Drug Abuse Prevention Act of 2012, which controlled 26 compounds by name. Unfortunately, there are still hundreds of compounds and every time the government makes one illegal, these pseudo-chemists change their formula just enough to make it a substance that is no longer controlled.

Users may exhibit symptoms like clenching their jaw (some will chew on baby pacifiers), profuse sweating, bizarre or even violent behavior. When the drug wears off some users may show signs of depression or have difficulty sleeping.

For more information visit the NIDI for teens web site at www.teens.drugabuse.gov. If you’d like more information on Youth Services counseling programs please call 385-468-4500.

Advertisements
This entry was posted in Parenting Tips, Substance Abuse. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s